Starting Treatment Issues
Mar 29, 2004
I was recently tested positive, and have been for about 2 1/2 months now. My t-cell is 348 and viral load is 511,000. Every Dr. I have talked has recommended I start taking medications to get my viral load down. Several years ago I had done PEP for one month with Sustiva and found out I was extremely allergic to it. So I can't take that.
I have a couple of questions, and I apologize if you have answered them already.
My Dr. has prescribed
I am a 37 yo male. I also work in corporate sales and I am really afraid of lipo issues as it would def affect my work etc.. Would this combo cause it? I am also afraid that I might not be able to take viramune as it is in the same class as sustiva.
Can you give me some insight on this combination in my situation? Also, my DR wants to try all four of these drugs for 3 months and get the viral load down and then take off the Kaletra. but wouldn't the virus rebound if you remove on of these?
Sorry, alot of questions, and thanks for your patience.
My Dr. has prescribed
Response from Dr. Wohl
I think starting therapy now is an option. Your CD4 cell count is at the point where many HIV experts begin to consider initiating therapy. Additionally, you have a very high viral load, meaning your CD4 cell counts are likely to decline even further in the next few months. You could wait and see what happens and decide to start therapy if/when your counts decline. Or, get a jump start now.
Regardless of whether you start now or later, the choice of therapy needs to be discussed. Your doctor is recommending an aggressive and novel approach called induction-maintenance. There is not much data to support it and I am not an adherent to this strategy.
There are good data indicating that a combo of nukes (e.g. AZT+3TC or tenofovir+3TC) plus either Sustiva or Kaletra is effective even among people with high viral loads. Your reaction to Sustiva, if it was severe, would make me hesitant to use Virammune in this way at this point when more conventional options exist.
So in your case, the combo of tenofovir+FTC+Kaletra appears best to me. I would not expect any fat wasting. Fat gain around the middle may occur but may not, especially if you exercise and eat right. Lipids will need checking on therapy but can be dealt with.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Why Can't You Have Sex After Being Treated For Chlamydia?
- When To Check If You Have Gonorrhea In Your Throat?
- What Color Are Genital Warts?
- What Are The Long And Short Term Problems With Genital Warts?
- What Are The Chances Of Getting Herpes Or Warts From A Safe Exposure With A Prostitute?
- Could Very Small Bumps Be Genital Warts
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.